Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 247, NWS Paducah, KY

July 2, 2012Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 2, 2012, 2:55 PM CDT for Saline County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 2:55 PM CDT (19:55 UTC)
Expired
Jul 2, 2012, 3:30 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saline County, IL

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:10 PM CDTHAIL 15 E Harrisburg, ILTHE HAIL WAS ACCOMPANIED BY AT LEAST 70 MPH WINDS.
Jul 2, 3:35 PM CDTTSTM WND GST 603 E Harrisburg, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS53 KPAH 021955
SVRPAH
ILC165-022030-
/O.NEW.KPAH.SV.W.0247.120702T1955Z-120702T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SALINE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 330 PM CDT.

* AT 253 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR EQUALITY...OR 9 MILES
  SOUTHEAST OF HARRISBURG...MOVING EAST AT 5 MPH. STORM SPOTTERS
  RECENTLY REPORTED NICKEL SIZE HAIL JUST SOUTH OF ELDORADO. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN SALINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3760 8838 3761 8850 3778 8851 3780 8837
TIME...MOT...LOC 1954Z 260DEG 3KT 3768 8840
WIND...HAIL 60MPH 1.00IN

$$
PS
1 follow-up statement
097 
WWUS53 KPAH 022011
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT MON JUL 2 2012

ILC165-022030-
/O.CON.KPAH.SV.W.0247.000000T0000Z-120702T2030Z/
SALINE IL-
311 PM CDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SALINE COUNTY IN SOUTHERN ILLINOIS UNTIL 330 PM CDT...

AT 308 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 6 MILES WEST OF EQUALITY...OR 6 MILES EAST OF
HARRISBURG...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PADUCAH.

&&

LAT...LON 3760 8838 3761 8850 3778 8851 3780 8837
TIME...MOT...LOC 2011Z 260DEG 3KT 3771 8844
WIND...HAIL 60MPH 1.00IN

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:27 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 12:27 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT MON JUL 2 2012

.UPDATE...
ISSUED AT 1221 PM CDT MON JUL 2 2012

UPDATED FOR AVIATION SECTION ONLY.

UPDATE ISSUED AT 1030 AM CDT MON JUL 2 2012

ISOLATED STORMS ALREADY BEGINNING TO FIRE UP ALONG THE MS RIVER
BETWEEN PAH AND STL AND UP ALONG THE I 64 CORRIDOR...WHERE CAPE
VALUES HAVE SOARED UP INTO THE 2000 TO 3000 J/KG CATEGORY. OPTED
TO UP POPS IN THESE ARES FOR THE MID/LATE MORNING INTO THE 20 TO 30
PERCENT RANGE. TEMPERATURES ALSO HAD SOARED QUICKER THAN EXPECTED
IN MANY LOCATIONS...SO ATTEMPTED TO ADJUST HERE ALSO.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 211 AM CDT MON JUL 2 2012

A FEW AREAS ACROSS THE QUAD STATE MAY GET LUCKY AGAIN TODAY AND
TUESDAY WHERE PRECIPITATION IS CONCERNED.

BASED ON THE POSITION OF WHATS LEFT OF THE UPPER LEVEL RIDGE AND
MID LEVEL TEMPERATURES...FEEL THAT CONVECTION WILL INITIALLY FIRE
OVER THE NORTHERN AND WESTERN SECTIONS OF OUR CWA AROUND MIDDAY...
THEN MIGRATE SLOWLY SOUTHWARD THROUGH THE AFTERNOON AS THE NOSE OF
THE RIDGE MOVES SLIGHTLY OFF TO THE SOUTHEAST. AGAIN MOST AREAS
WILL REMAIN DRY...BUT ANY STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL.

SCATTERED STORMS WILL LIKELY LINGER INTO THE EVENING HOURS...BUT WITH
LACK OF HEATING/INSTABILITY SHOULD BE GONE BY MIDNIGHT. ON TUESDAY
COVERAGE OF CONVECTION SHOULD BE A TAD HIGHER AS A WEAK UPPER LEVEL
DISTURBANCE DIVES SOUTHEAST ACROSS OUR CWA. PRECIP CHANCES SHOULD
DROP OFF AGAIN TUESDAY NIGHT...THEN LINGER OVER THE EXTREME
EASTERN SECTIONS OF THE CWA BEFORE THE TRAILING EDGE OF THE UPPER
LEVEL DISTURBANCE CLEARS THE AREA.

EVEN WITH SMALL PRECIP CHANCES...TEMPERATURES SHOULD STILL MAX OUT
EACH AFTERNOON AT OR JUST BELOW THE CENTURY MARK WITH OVERNIGHT
LOWS ONLY DROPPING INTO THE MID 70S.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 211 AM CDT MON JUL 2 2012

VERY HOT AND DRY CONDITIONS WILL PERSIST THROUGH THE LONG TERM.
UPPER LEVEL HIGH WILL STRENGTHEN AND BUILD EASTWARD THURSDAY AND
FRIDAY. LOW LEVEL FLOW WILL BE VERY WEAK...AND WARM AIR ADVECTION
WILL BE MINIMAL. HOWEVER...AIR MASS MODIFICATION WILL LIKELY OCCUR
OVER THE PARCHED GROUND IN THE EXTREME DROUGHT AREA ACROSS OUR
REGION. A BLEND OF MODEL GUIDANCE YIELDS HIGHS AROUND 100 EACH DAY.
WILL USE THIS MODEL BLEND FOR THE OFFICIAL FORECAST...BUT THIS MAY
END UP BEING CONSERVATIVE IF THE PAST SEVERAL DAYS ARE ANY
INDICATION OF THE IMPACT OF SOIL MOISTURE ON TEMPS. HEAT HEADLINES
WILL BE REQUIRED IF THIS IS THE CASE.

AS FOR PRECIP CHANCES...THE PATTERN WILL REMAIN A DRY ONE. THERE IS
A SLIGHT CHANCE OF STORMS THURSDAY OVER SW INDIANA AND WEST
KENTUCKY. THIS IS BASED ON INDICATIONS OF A WEAK VORT CENTER SLIDING
SOUTH ON THE FRONT SIDE OF THE UPPER RIDGE.

BY DAY 7 /SUNDAY/...THE UPPER RIDGE WILL BEGIN A WESTWARD MIGRATION
AS TROUGHING DEVELOPS OVER THE EASTERN STATES. MODELS ARE IN FAIRLY
GOOD AGREEMENT THAT A COLD FRONT WILL APPROACH FROM THE NORTH ON
SUNDAY. WILL CARRY SLIGHT CHANCE POPS AREA WIDE AHEAD OF THE FRONT.

BEYOND DAY 7...UNUSUALLY STRONG MODEL AGREEMENT CONTINUES. THE
MODELS CONTINUE TO ADVERTISE NORTHWESTERLY UPPER LEVEL FLOW OVER THE
OHIO VALLEY AND MID MISSISSIPPI VALLEY. THIS WILL RESULT IN AT LEAST
SLIGHT COOLING OVER OUR REGION...ALONG WITH AN INCREASED CHANCE OF
CONVECTION ASSOCIATED WITH DISTURBANCES IN THE NORTHWEST FLOW ALOFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1221 PM CDT MON JUL 2 2012

HAVE BEEN ADVISED THAT THE NAM MODEL HAS BEEN PERFORMING WELL WITH
AFTN CONVECTION PAST DAY OR SO. THEREFORE...DECIDED TO AT LEAST
MENTION VCTS UP NORTH AT KEVV/KOWB SITES...WHERE NAM FOCUSES BAND
OF CONVECTION THIS AFTERNOON INTO EARLY EVENING...NEAR DEW POINT
GRADIENT. ANOTHER REASON I WANTED TO GET SOME MENTION OF TS IN
THERE IS BECAUSE IF STORMS DO FORM WITH TEMPS UP NEAR 100...
STRONG/ERRATIC WINDS WOULD BE A MAJOR CONCERN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR
     ILZ075>078-080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR MOZ076-
     086-087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR INZ081-
     082-085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR
     KYZ001>022.

&&

UPDATE...GM
SHORT TERM...JP
LONG TERM....MY
AVIATION...GM
Hazardous weather outlook, Jul 2, 10:48 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CDT MON JUL 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1048 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 6 PM CDT. REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

FINALLY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY
AND INTO THE EARLY EVENING AREA WIDE...ESPECIALLY ALONG AND EAST
OF THE MISSISSIPPI RIVER...NORTH OF A MARBLE HILL MISSOURI TO
CALHOUN KENTUCKY LINE. ANY THUNDERSTORM THAT DOES MANAGE TO FIRE
WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS AND DIME
TO QUARTER SIZED HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...ALONG WITH DEADLY LIGHTNING. PLEASE REMEMBER COVERAGE
IS EXPECTED TO BE RATHER SPOTTY...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AREA WIDE ON TUESDAY...
THEN OVER THE EASTERN SECTIONS OF THE QUAD STATE REGION ON
WEDNESDAY. PRECIPITATION CHANCES WILL BE VERY LOW...AND COVERAGE
WILL BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE
RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE COMPLETELY RULED OUT TODAY.

In the hours before

Local storm report, Jul 2, 10:02 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 NW TUNNEL HILL        37.58N 88.92W
07/01/2012                   JOHNSON            IL   LAW ENFORCEMENT

            *** 4 INJ *** A TREE FELL ON A DECK IN THE ROBINWOOD
            SUBDIVISION NEAR LAKE OF EGYPT...INJURING FOUR PEOPLE.

&&

DB
Local storm report, Jul 2, 2:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             HERRIN                  37.80N 89.03W
07/02/2012  E1.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            1 INCH HAIL. EST 50 MPH WIND HEAVY RAIN. IN HERRIN

&&

DP
Local storm report, Jul 2, 2:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     HERRIN                  37.80N 89.03W
07/02/2012  E70 MPH          WILLIAMSON         IL   TRAINED SPOTTER

            70 MPH WIND ESTIMATED. QUARTER SIZED HAIL. TREE LIMBS AND
            POSSIBLY SOME TREES FALLING INTO POWER LINES.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:04 PM CDTSevere Thunderstorm WarningPAHWilliamson26 min
Jul 2, 2:07 PM CDTSevere Thunderstorm WarningPAHGallatin23 min
Jul 2, 2:46 PM CDTAreal Flood AdvisoryPAHGallatin, Saline3 hr
Jul 2, 3:34 PM CDTSevere Thunderstorm WarningPAHHamilton, White26 min
Jul 2, 4:32 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne28 min
Jul 2, 4:34 PM CDTSevere Thunderstorm WarningPAHWayne26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.